Dilantin Users May Be at Risk for Developing Stevens-Johnson Syndrome
Patients who use Dilantin to control an epileptic condition may potentially have an increased risk of developing a serious skin condition known as Stevens-Johnson Syndrome.
Dilantin (phenytoin) is prescribed to treat patients who suffer from epileptic conditions, specifically those whose experience temporal lobe or grand mal seizures. Patients may also be treated with Dilantin following brain or spinal surgery to prevent post-op seizures. Dilantin is manufactured by Pfizer but there are several generic versions of the drug on the market, including Phenytek, Cerebyx, and Fosphenytoin.
In November 2008, the U.S. Food and Drug Administration issued an updated safety communication regarding Dilantin and its generic counterparts after research data indicated that the drug was potentially linked to an increased risk of serious skin reactions, including Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). According to the FDA, the risk appeared to be greatest among Dilantin users of Asian descent who possessed a specific genetic allele known as HLA-B*1502. The FDA has also received numerous adverse event reports from patients of varying ethnic backgrounds who claim to have suffered serious side effects after using Dilantin.
Dilantin and Stevens-Johnson Syndrome
Stevens-Johnson Syndrome is marked by several specific symptoms, typically beginning with a fever, headache or sore throat. After a few days, the affected patient may begin to experience inflammation of the mucous membranes lining the eyes, nose, mouth or genital area. The victim will then begin to develop a rash which can spread quickly and cause the formation of blisters or lesions. The skin may take on a burned appearance and begin to slough off in the affected areas. Patients who develop SJS typically require hospitalization and extensive treatment to achieve a full recovery.
Toxic Epidermal Necrolysis Caused by Dilantin
Toxic epidermal necrolysis is a more severe form of SJS that results in death in approximately 35% of all cases. The symptoms of TEN are similar to those associated with Stevens-Johnson Syndrome and patients typically experience widespread tissue death in the upper lawyers of skin. Patients affected by TEN may experience significant scarring and are also more susceptible to infection, shock and organ failure.
Dilantin Side Effects Lawsuits
Pfizer, along with Parke Davis and Warner Lambert, has faced numerous lawsuits filed on behalf of victims and their families alleging that Dilantin caused serious complications stemming from Stevens-Johnson Syndrome, including at least one death. Patients who have developed SJS or TEN after using Dilantin may also be eligible to file a compensation claim. If you or a loved one was injured after taking Dilantin, an experienced Stevens-Johnson Syndrome attorney can assist you in protecting your legal rights.
Nadrich & Cohen, LLP specializes in representing victims in all 50 states who developed SJS or TEN after using Dilantin. For more information on filing a Dilantin side effects lawsuit, call 1-800-718-4658.